Pennsylvania, 2013Flash Flooding and Flood in Pennsylvania, July 16, 2013
July 16, 2013 · NWS PBZ · 13 events in 3 counties and zones
Scattered thunderstorms developed across western Pennsylvania in a hot and humid air mass with weak upper level winds. A few storms became severe, and heavy rainfall produced flash flooding and areal flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $395,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across western Pennsylvania in a hot and humid air mass with weak upper level winds. A few storms became severe, and heavy rainfall produced flash flooding and areal flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 16, 1:48 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 16, 1:48 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 PM EDT TUE JUL 16 2013
.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN THE WARM AND HUMID CONDITIONS THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL INCREASE WITH A SATURDAY COLD FRONT.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
IN GENL...FORECAST RMNS ON TRACK AND NR TERM ADJUSTMENTS OF HOURLY
TRENDS WERE ALL THAT WAS NEEDED FOR THE AFTN UPDATE. SFC DEWPOINTS
OVR OHIO WERE AT 74 F READINGS LATE THIS MRNG...BUT THOSE WERE
MIXED OUT A CPL DEGREES WHEN TEMPS REACHED CONVECTIVE THRESHOLDS.
THEREFORE...HEAT ADVISORY CRITERIA SHOULD ONLY BE TOUCHED UPON
BRIEFLY IN VICINITY OF ZZV THIS AFTN AND EARLY-ISSUED SPECIAL
WEATHER STATEMENT ADVERTISING MID TO UPR 90S APPARENT TEMPS/HEAT
INDICES WL SUFFICE FOR THE REST OF TDA.
OTHERWISE...SHWR AND TSTM PATCHES THAT DVLPD SHOULD NOT PERSIST LONG
IN ANY LOCATION GIVEN RAPID UPDRAFT COLLAPSE AND SUFFICIENT
MOVEMENT.
MORE OF THE SAME CAN BE EXPECTED THROUGH WEDNESDAY AS BROAD UPR HIGH
PRES RMNS PARKED OVR THE GREAT LAKES AND OH VALLEY REGIONS.
BIAS CORRECTED MOS HAS BEEN PERFORMING WELL WITH THE WARMTH...USE
OF WHICH WL THUS BE CONTD.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
VERY HUMID AMS WILL PERSIST THRU THE WEEK OWING TO STAGNANT FLOW
AMID FLATTENING RIDGE ALOFT. BY THU...MID-LVL FLOW IS PROJECTED TO
INCRS SLGTLY AS JET STREAM ACRS CANADA SINKS SWD.
CAP STILL XPCD TO BE PRESENT ON THU...BUT SOMEWHAT WKR THAN PREV
DAYS OWING TO THE AFOREMENTIONED EROSION OF THE RIDGE. VERY
MODEST CNVGNC ALONG INVERTED SFC TROF AND TERRAIN CIRCULATIONS
MAY PROVIDE THE ONLY CLR FOCI FOR ANY CNVCTV DVLPMT ON THU AFTN.
ISOLD- SCT CVRG OF TSTMS WERE INCLUDED...BUT SUBSIDED WITH THE THU
EVE WITH LOSS OF HEATING.
BELT OF MDT WSWLY 500 MB FLOW IS PROGGED TO SPREAD FURTHER SWD ON
FRI AS AGGRESSIVE TROF DIGS OVER S-CNTRL CANADA AND THE NRN PLNS.
PRIMARY FOCUS FOR TSTM DVLPMT WILL BE ALONG THE ASSOCIATED
CDFNT...WHICH IS FORECAST TO RMN NW OF FCST AREA. HOWEVER...GIVEN
INCRG LIFT AND QUALITY INSOLATION...TSTMS CANNOT BE RULED OUT ON
FRI AND CHC NMBRS WERE MAINTAINED AREA-WIDE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SGFNT SVR EPISODE RMNS PSBL ON SAT AS VERY HUMID AMS WILL RMN IN
THE RGN IN ADVC OF ARRIVING CDFNT. H5 FLOW WILL INCR FRI NGT-SAT
AS SHRTWV TROF CROSSES GRTLKS RGN. CNVCTN XPCD TO DVLP RELATIVELY
EARLY ON SAT ALONG AND AHD OF ADVCG CDFNT.
STG INSTBY AND MDT BULK SHEAR WILL SUPPORT ORGANIZED UPDRAFTS.
SHEAR VECTOR WILL BE RELATIVELY PARALLEL TO ADVCG CDFNT...SO
CNVCTN XPCD TO BCM LINEAR RELATIVELY QUICKLY. OWING TO VERY HIGH
FRZG LVLS AND STEEP LAPSE RATES...DMGG WIND GUSTS WILL BE PRIMARY
SVR THREAT FROM THESE TSTMS.
CDFNT CROSSES RGN BY SAT EVE AND SCOURS OUT MSTR. PCPN WILL SHIFT
SE OF FCST AREA BY SUN AFTN. TEMPS WILL TREND TWD LWR 80S EARLY
NEXT WK IN WAKE OF CDFNT PASSAGE.
NELY UPSLP FLOW ON MON MAY SUPPORT A FEW SHWRS ALONG TERRAIN.
GUIDANCE SUGGESTS A SHRTWV TROF WILL STRENGTHEN SWLY LOW-LVL FLOW
BY TUE AND WILL PROMOTE INCRG CHCS FOR TSTMS AS BNDRY-LYR MSTR
INCRS.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
ISOLATED SHOWERS/THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON
NORTH AND WEST OF PITTSBURGH THROUGH AT LEAST MID AFTERNOON...WHILE
SOUTHERN AND EASTERN TERMINALS (DUJ...LBE...MGW...ZZV) WILL LIKELY
BE RAIN FREE. THINK THAT SHOWERS SHOULD BEGIN TO DIMINISH IN
COVERAGE BY AROUND 21Z...WITH ALL SHOWERS AND ASSOCIATED CUMULUS
DISSIPATING BY 00-01Z. WITH DEWPOINTS ON THE RISE...THINK THAT ALL
SITES WILL SEE AT LEAST MVFR VISIBILITIES OVERNIGHT. IN LOCATIONS
WHERE THERE WAS GOOD AGREEMENT BETWEEN MODEL GUIDANCE...HAVE GONE
AHEAD AND DROPPED FCSTS TO IFR. WEDNESDAY SHOULD BE SIMILAR TO
TODAY...WITH WINDS UNDER 10 KTS AND ANOTHER ROUND OF DIURNAL CU AND
ISOLATED SHOWERS/TSTMS.
.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
RESTRICTIONS IN MORNING FOG WILL BE POSSIBLE EACH DAY. BEST CHC FOR
MORE WDSPRD RESTRICTIONS WILL BE SAT AS CDFNT PASSAGE INVIGORATES
BROAD CVRG OF TSTMS IN THE RGN. SOME RESTRICTIONS WITH PRECIPITATION
MAY LINGER INTO SUNDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 16, 8:33 AM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
933 AM EDT TUE JUL 16 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-171345-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
933 AM EDT TUE JUL 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PRIMARY SEVERE THREAT
WILL BE DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
15
In the hours before
Special weather statement, Jul 16, 2:59 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT TUE JUL 16 2013
PAZ021-073-162045-
ALLEGHENY PA-WESTMORELAND PA-
359 PM EDT TUE JUL 16 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHENY AND
WESTERN WESTMORELAND COUNTIES...
AT 356 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILKINSBURG...
MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND STREAMS. INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.
LOCATIONS IMPACTED INCLUDE...
WILKINSBURG... SPRINGDALE...
SOUTH SIDE PITTSBURGH... PLUM...
DOWNTOWN PITTSBURGH... PENN HILLS...
OAKLAND... NORTH SIDE PITTSBURGH...
NEW KENSINGTON... MOUNT WASHINGTON... MILLVALE...
FOX CHAPEL...
HIGHWAYS IMPACTED INCLUDE...
I-279 PARKWAY NORTH BETWEEN MILE MARKERS 1 AND 3.
I-579 CROSSTOWN BOULEVARD.
ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 51.
I-376 PARKWAY WEST NEAR MILE MARKER 69.
I-376 PARKWAY CENTRAL BETWEEN MILE MARKERS 70 AND 74.
I-376 PARKWAY EAST BETWEEN MILE MARKERS 75 AND 84.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 43 AND 57.
TOLL 66 BETWEEN MILE MARKERS 0 AND 13.
I-76 BETWEEN MILE MARKERS 46 AND 81.
EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4017 7952 4013 7984 4017 7986 4019 7985
4020 7988 4046 8006 4060 7980 4034 7933
FRIESEvent by event
9 flash flood, 3 thunderstorm wind, 1 flood. Local standard time, as filed.
Flood, Washington
- When
- July 16, 3:10 PM EST to 5:15 PM EST
- Where
- Washington County, 0.3 mi WNW of Bentleyville to 0.22 mi WNW of Bentleyville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 40.132, -80.005
The 911 Call Center reported flooding on Route 917 from Pidgeon Creek out of its banks. 2 cars stalled in standing water.
Flash Flood, Allegheny
- When
- July 16, 3:15 PM EST to 5:15 PM EST
- Where
- Allegheny County, 1.05 mi E of Etna to 1.2 mi E of Etna
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.500, -79.950
The Fire Department reported flash flooding on Butler Street in Etna with over 2 feet of water running across road.
Flash Flood, Allegheny
- When
- July 16, 3:30 PM EST to 5:00 PM EST
- Where
- Allegheny County, 0.67 mi SSE of Pleasant Hills to 0.74 mi SSE of Pleasant Hills
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.322, -79.943
The public reported Route 51 and Lewis Run Road closed due to flash flooding.
Thunderstorm Wind, Allegheny
- When
- July 16, 3:30 PM EST
- Where
- Allegheny County, 0.57 mi WSW of Mc Keesport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- 911 Call Center
- Coordinates
- 40.328, -79.840
The 911 call center reported Multiple trees down on Walnut Street.
Thunderstorm Wind, Westmoreland
- When
- July 16, 3:30 PM EST
- Where
- Westmoreland County, 0.04 mi W of Guffey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.300, -79.781
The 911 Call Center reported multiple trees and wires down on Turner valley Road.
Flash Flood, Allegheny
- When
- July 16, 3:35 PM EST to 5:00 PM EST
- Where
- Allegheny County, 0.48 mi WSW of Glassport to 0.41 mi WSW of Glassport
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 40.317, -79.888
The public reported flash flooding as 2 to 3 feet of water covering Wall Street due to overflowing sewers, with manhole covers being blown off by water.
Thunderstorm Wind, Westmoreland
- When
- July 16, 3:48 PM EST
- Where
- Westmoreland County, 0.5 mi W of New Stanton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.219, -79.609
The 911 Call Center reported multiple trees down blocking Monkey Wrench Road in Hempfield Township.
Flash Flood, Allegheny
- When
- July 16, 3:59 PM EST to 5:00 PM EST
- Where
- Allegheny County, 0.75 mi SSE of Blaine Hill to 0.33 mi SSE of Blaine Hill
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.260, -79.826
The public reported Fallen Timber Run out of its banks with flash flooding on Fallen Timber Road.
Flash Flood, Allegheny
- When
- July 16, 4:06 PM EST to 5:15 PM EST
- Where
- Allegheny County, 1.58 mi WSW of Aspinwall to 1.28 mi WSW of Aspinwall
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- 911 Call Center
- Coordinates
- 40.473, -79.908
Flash flooding on Washington BLVD with safety gates down. Road is closed.
Flash Flood, Allegheny
- When
- July 16, 4:10 PM EST to 5:15 PM EST
- Where
- Allegheny County, 0.09 mi SW of Wilson to 0.06 mi S of Wilson
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.319, -79.901
The 911 Call Center reported flash flooding at Coal Valley Road and Route 837.
Flash Flood, Allegheny
- When
- July 16, 4:15 PM EST to 5:15 PM EST
- Where
- Allegheny County, 1.39 mi ESE of Versailles to 1.33 mi WNW of Coulter
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 40.309, -79.828
The public reported flash flooding on Boston Hollow Road in multiple locations with mudslides also closing road.
Flash Flood, Allegheny
- When
- July 16, 4:22 PM EST to 5:15 PM EST
- Where
- Allegheny County, 0.78 mi WNW of Mc Keesport to 0.79 mi W of Mc Keesport
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 40.334, -79.844
The 911 Call Center reported Flash flooding near Eden park, with water in several Structures in and around 29th Street and Park Street, Greenwood Street also flooded.
Flash Flood, Allegheny
- When
- July 16, 5:10 PM EST to 5:30 PM EST
- Where
- Allegheny County, 0.75 mi ESE of Mc Keesport to 0.76 mi ESE of Mc Keesport
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 40.327, -79.816
The 911 Call Center reported flash flooding around Route 48 and Ripple Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Illinois, July 16 to 20, 20136 deaths · $25,000 · 3 events
- Heat in Wisconsin, July 16, 20131 death · 1 event
- Hail and Damaging Winds in Virginia, July 16, 2013$330,000 · 1 in hail · 6 events
- Flash Flooding and Debris Flows in Utah, July 16 to 20, 2013$90,000 · 15 events
- Flash Flood in Arizona, July 16, 2013$30,000 · 1 event
- Heat in Wisconsin, July 16 to 19, 201317 events
- Damaging Wind in Oklahoma, July 16, 2013$15,000 · 61 kt wind · 1 event
- Flooding and Heavy Rain in Texas, July 16, 2013$12,000 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 16, 20136 events
- Drought in Arkansas, July 16 to 31, 20135 events
- Hail and Damaging Winds in Oklahoma, July 16, 2013$500 · 1.25 in hail · 5 events
- Debris Flows and Heavy Rain in Colorado, July 16, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461744, 461732, 461733, 461745, 461746, 461735, 461747, 461736, 461738, 461739, 461740, 461742, 461743.